Connecticut, 2021

Winter Weather in Connecticut, January 3 to 4, 2021

January 3 to 4, 2021 · NWS OKX · 1 event in 1 county or zone

A weak wave of low pressure developed off the Middle Atlantic coast during the morning of January 3, 2021. The low then tracked north-northeast away from the Middle Atlantic.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A weak wave of low pressure developed off the Middle Atlantic coast during the morning of January 3, 2021. The low then tracked north-northeast away from the Middle Atlantic. but south and east of Long Island during the late day on January 3, 2021. The low then moved away from the coast during the early morning hours on January 4, 2021. The system brought a light snow accumulation across the interior of southwest Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 3, 4:19 PM EST, 41 minutes earlier.

Area forecast discussion, Jan 3, 4:19 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service New York NY
419 PM EST Sun Jan 3 2021

.SYNOPSIS...
Low pressure off the Mid Atlantic coast will pass well south and
east of Long Island tonight into Monday, then meander out over
the waters south and of Nova Scotia into much of this week as
high pressure slowly builds from the west. Another coastal low
pressure system is possible this weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Showery precip, mainly rain along the coast and a wintry mix
inland, should become steadier for a time this evening via combo
of an upper low and an associated vigorous mid level vort max
moving across, low to mid level weak isentropic lift, also low
level convergence invof a weak inverted sfc trough extending N
from the low off the Mid Atlantic coast. Precip well inland
(Orange/Putnam, and far N Fairfield should be nearly all snow,
with another quick 2-3 inches possible as the upper low moves
across. Warmer air intruding aloft will allow sleet to mix in
and keep amts down to an additional inch or two just south of
there, while precip should be all rain closer to the coast.
Cancelled the advy for interior SE CT as these dynamics shift
more to the south going into this evening, and temps remain
either marginal or just a bit too warm for accumulating snow.

Temps tonight should either remain nearly steady or fall only
slightly, with lower 30s well inland, and mid/upper 30s closer
to the coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Low pressure will continue to deepen well east of the New
England coast with NE-N winds and temperatures slightly above
normal. Deep-layered cyclonic flow and residual low level should
maintain clouds, along with slight chance of a snow/rain shower
Mon night from NYC west.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The area remains embedded in a longwave trough through much of
the middle of the week as pieces of mid-level vorticity round
the base of the trough and interact with the stalled surface low
S of the Canadian Maritimes. The interaction with the surface
low will allow for the low to wobble a bit. This may allow for
the low to retrograde slightly and bring in the potential for a
few rain or snow showers for the northern and easternmost
portions of the CWA.

With the trough overhead and very cold mid and upper level
temperatures, much of these showers may be driven by daytime
heating and associated instability as the boundary layer mixes
and becomes dry adiabatic during the daytime on Tuesday.

The low continues to spin S of the Canadian Maritimes on
Wednesday, but moves eastward as the longwave trough pushes it
away from the area. This allows for some brief ridging to set up
by Thursday with surface high pressure sliding into the area.

Global models continue to have decent agreement in the
development of a low pressure system to our south late in the
week and into the weekend, though timing is more uncertain. It
appears that a cutoff upper level low and associated mid level
vorticity over the Plains and Southeast states will eject off
the Coast and develop a surface low. Most models are keeping
the coastal low south of our area as there is no northern stream
blocking to provide for a northward push of the low or
substantial cold air over our area. With a very active and
amplified jet stream, confidence on any particular outcome is
low this far out. Details on the development, track, intensity,
and timing of the low should become clearer as the week
progresses but as of now, it's just something to keep an eye on
in the Friday to Sunday time frame.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Low pressure will pass well SE tonight, intensifying as it
slowly slides out into the open Atlantic on Monday.

MVFR conditions expected to drop to IFR late this
afternoon/early evening as precip redevelops.

- RA for NYC/NJ metro and coastal terminals.

- A mix of -SNRAPL likely at KHPN into tonight. A coating of
  snow/sleet possible before ending after 06Z.

- -FZDZ expected to change to mainly -SN by 22Z and continue
  through evening push. A glaze of ice and 1-3" of snow accum
  expected before ending after 06Z.

IFR, locally LIFR conditions for evening push, then a gradual
improvement to MVFR cigs by Mon morning push. MVFR cigs likely
through the day Monday.

NE winds 10 to 15 kt with occasional gusts to 20 kt for coastal
terminals through evening push. Winds likely remain more NNE for
terminals west of the Hudson. Winds back to N/NNE for all terminals
late tonight into Mon morning push and weaken to around 8-12 kt.
Winds continue as such through the day Mon.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Conds falling to IFR, locally IFR for late afternoon/evening
push.

NE winds 10 to 15 kt with occasional G20kt through the evening
push. Winds likely remain more N/NNE for KEWR/KTEB.

.OUTLOOK FOR 18Z MONDAY THROUGH THURSDAY...
.Monday Afternoon...MVFR cigs. NW gusts to 15 kt possible.
.Tuesday-Thursday...VFR. NW gusts 15-20 kt possible.
.Friday...Potential for developing MVFR in RA/SN late day/night.
NW winds veering NE.

&&

.MARINE...
An extended pd of SCA conds expected on the ocean as low
pressure passing to the south and east thru Monday meanders
about S and E of Nova Scotia for much of this week. Can't rule
out occasional marginal SCA conds at times elsewhere Tue through
Thu as wind gusts approach 25 kt.

Winds and seas then look to drop below SCA thresholds throughout
from Thursday night through Friday night.

&&

.HYDROLOGY...
No significant precip expected through the week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until midnight EST tonight for CTZ005-
     006.
NY...Winter Weather Advisory until midnight EST tonight for
     NYZ067>070.
NJ...Winter Weather Advisory until midnight EST tonight for NJZ002-
     004-103.
MARINE...Small Craft Advisory until 6 AM EST Tuesday for ANZ350-353-355.

&&

SYNOPSIS...BG/MW
NEAR TERM...BG
SHORT TERM...BG
LONG TERM...MW
AVIATION...NV
MARINE...BG/MW
HYDROLOGY...BG/MW
Hazardous weather outlook, Jan 3, 4:00 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service New York NY
400 PM EST Sun Jan 3 2021

CTZ005-006-NJZ002-004-103-NYZ067>070-042100-
Northern Fairfield-Northern New Haven-Western Passaic-
Eastern Passaic-Western Bergen-Orange-Putnam-Rockland-
Northern Westchester-
400 PM EST Sun Jan 3 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation for snowfall and freezing rain reports is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-CTZ007>012-NJZ006-104>108-
NYZ071>075-078>081-176>179-042100-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Hudson-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
400 PM EST Sun Jan 3 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for snowfall reports. Please safely
report significant weather conditions while following local, state,
and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jan 3, 11:13 AM EST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service New York NY
1113 AM EST Sun Jan 3 2021

CTZ005-006-009-010-NYZ068-070-031745-
Northern Fairfield-Southern Fairfield-Northern New Haven-Southern New
Haven-Putnam-Northern Westchester-
1113 AM EST Sun Jan 3 2021

...A BAND OF LIGHT TO MODERATE SNOW WILL AFFECT FAIRFIELD...WESTERN
NEW HAVEN...NORTHERN WESTCHESTER AND EASTERN PUTNAM COUNTIES...

At 1111 AM EST, a band of light to moderate snow was located along a
line extending from Red Oaks Mill to near Ridgefield to near Darien.
Movement was northeast at 20 mph. A quick to coasting to 1/2 inch of
snow accumulation is possible.

Locations impacted include...
Bridgeport, New Haven, Stamford, Waterbury, Norwalk, Danbury,
Milford, Shelton, Naugatuck, Southbury, New Canaan, Mahopac, Lake
Carmel, Sherman and Brewster.

Use extra caution if you travel into or through this activity.
Changes in visibility and potentially slick roads are likely to lead
to accidents.

LAT...LON 4165 7349 4150 7344 4151 7339 4147 7332
      4151 7332 4151 7316 4156 7317 4157 7309
      4161 7305 4124 7281 4123 7290 4125 7292
      4119 7300 4120 7306 4114 7309 4116 7317
      4102 7348 4150 7385 4153 7353 4167 7352
TIME...MOT...LOC 1611Z 235DEG 15KT 4164 7385 4123 7355 4102 7343

NV
Special weather statement, Jan 3, 11:18 AM EST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service New York NY
1118 AM EST Sun Jan 3 2021

NJZ002-NYZ067>070-032000-
Western Passaic-Orange-Putnam-Rockland-Northern Westchester-
1118 AM EST Sun Jan 3 2021

Patchy freezing drizzle is likely into mid to late this
afternoon. Precipitation should change back to snow by mid to
late afternoon, ending the threat for freezing drizzle.

In addition to any snow accumulation, a trace of ice accretion is
possible on untreated and elevated surfaces, making for dangerous
travel. Extra caution should still be used if traveling into
tonight.
Special weather statement, Jan 3, 2:48 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service New York NY
248 PM EST Sun Jan 3 2021

CTZ005-006-NJZ002-103-NYZ067>070-032200-
Northern Fairfield-Northern New Haven-Western Passaic-
Western Bergen-Orange-Putnam-Rockland-Northern Westchester-
248 PM EST Sun Jan 3 2021

Patchy freezing drizzle will continue through late this
afternoon. Precipitation should change back to mainly snow late
this afternoon into early evening, ending the threat for freezing
drizzle.

In addition to any snow accumulation, a trace of ice accretion is
possible on untreated and elevated surfaces, making for dangerous
travel. Extra caution should still be used if traveling into
tonight.
Local storm report, Jan 3, 2:59 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
259 PM EST SUN JAN 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     FREEZING RAIN    1 NNW BEREA             41.54N  74.19W
01/03/2021  E0.03 INCH       ORANGE             NY   COCORAHS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northern Fairfield

When
January 3, 5:00 PM EST to January 4, 12:00 AM EST
Where
Northern Fairfield forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

A trained spotter in Danbury reported 3.4 inches of snow. The public reported 3.4 inches of snow in Newtown.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938147.